don't know where to turn

Discussion in 'I have a partner with dementia' started by stranger, May 28, 2015.

  1. stranger

    stranger Registered User

    Nov 14, 2014
    9
    #1 stranger, May 28, 2015
    Last edited by a moderator: May 28, 2015
    hi everyone - new to talking point - this is summery of diary over the past 9 months -oh in respite very unsettled aggressive with staff and residents-mental health team called in 3 times-request for admission to assessment unit to review meds ignored meds increased each time - oh in zombie like state - our doctor secured place in a unit35 miles from home-consultants opinion too heavily sedated-meds reduced by half and melatonin given instead of trazodone-5 days later signs of improvement -disaster! moved to unit nearer home as bed available-consultant at local unit replaced melatonin with zopiclone-oh started on low dose haloperidol I objected as given in past made problems worse- concerns ignored over next 6 weeks dose tripled (without my knowledge) behaviour much worse staff opinion meds not helping need reviewing no attempts made to try alternatives- moved again following week local unit closing -bed blocking-had 2 consecutive falls in new unit - taken to A&E pneumonia- to be continued
     
  2. Chuggalug

    Chuggalug Registered User

    Mar 24, 2014
    8,007
    Norfolk
    Wow, that's a bit of a mess, ain't it :( Really don't know what to say. Unless you've got, I think its P.O.A., you probably are in the same boat as me, without legal authority of any kind. Could you ask your GP to sort the meds out? Really don't know what to suggest other than that.
     
  3. lin1

    lin1 Registered User

    Jan 14, 2010
    9,320
    Female
    East Kent
    #3 lin1, May 28, 2015
    Last edited: May 28, 2015
    Hello. Welcome to TP though I am sorry your here because of such awfull circumstances.
    I am afraid I cannot help much, I just could not read and run.

    Others with far more experience will be along soon who I am sure will be able to help, so please keep checking back here.

    If you're in the UK Admiral Nurses may be able to help advise. They are specialist dementia nurses run by a charity.
    Sadly they are few and far between but they do have a national helpline.
    Back in a mo with a link.

    http://www.dementiauk.org/information-support/admiral-nursing-direct/
     
  4. Chuggalug

    Chuggalug Registered User

    Mar 24, 2014
    8,007
    Norfolk
    You've got this up twice, stranger. I've answered on the other one.
     
  5. sue38

    sue38 Registered User

    Mar 6, 2007
    10,854
    Wigan, Lancs
    I have merged the two threads.
     
  6. stranger

    stranger Registered User

    Nov 14, 2014
    9
    thanks for reply -sorry about the mix up -new to this-this gets worse-oh under care of mental health unit GP can't be involved - will post continuation of diary this afternoon
     
  7. Chuggalug

    Chuggalug Registered User

    Mar 24, 2014
    8,007
    Norfolk
    Know what it's like to be new to something. Really sorry to read of your troubles. Wish I knew what to suggest.

    Sue, thank you, I noticed afterwards.
     
  8. Karjo

    Karjo Registered User

    Jan 11, 2012
    481
    how awful for both of you. it's such a shame when strong medication like haloperidol seems to be thown at these poor sufferers of dementia. It did not work for my poor Mum, infact it caused worse behaviour until she was evicted. i think she probably had an underlying UTI but nobody seems to manage things very well and they use drugs that I am quite sure they know can probably cause more harm than good. It used to be referred to as a "chemical cosh" and we are told it is now frowned upon. Nevertheless it is still routinely given out for patients who are difficult , often causing worse behaviour, falls, pneumonia and other side effects. My heart goes out to you. i have no answers but surely they should at least have the decency to properly discuss with you what they are trying to achieve by swapping and chopping at these meds in what seems a random manner, and let you know of the side effects. Whatever happened to " first do no harm"? It seems to me, that sometimes meds are withdrawn too abruptly, with withdrawal symptoms, then the poor person is sent out to an unfamiliar environment which makes them even worse. Fear makes them intolerant of personal care and instead of being given support to settle they suffer withdrawal symptoms, UTI's , hunger, thirst, pain, falls, lack of sleep.
    I For one am very fearful of the future, I just wish I could be more positive. My mum suffered severe side effects from antipsychotics none of which ever helped. She is now on just one medication that seems to be helping, or maybe it is the much better care she is now receiving and time to do things at her pace. The medication is called pregabalin, i hope it continues to work.
     
  9. WIFE

    WIFE Registered User

    May 23, 2014
    856
    WEST SUSSEX
    Hello Stranger and Karjo. Sorry to hear the sadness in your life Stranger - hope someone is able to sort out the best for your husband and you very soon. Karjo, Pregabalin is predominantly an anti-epileptic drug but having said that I was prescribed it for five years for trigeminal neuralgia (facial nerve pain). It was effective to begin with but I suspect my body adjusted to it and it finally ceased to give me much relief. I had to do a three month slow withdrawal programme and I was not even on a very high daily dosage so do be aware if the Doctor decides to give your Mother something else. Hope things improve Stranger - thinking of you WIFE
     
  10. Karjo

    Karjo Registered User

    Jan 11, 2012
    481
    yes I was told that sometimes pregabalin can also work on anxiety which Mum definately suffers from and they would start on a low dose and increase till it seemed to have an effect. I am too scared to ask how much it has been increased by so far, but she has slowly been able to use her neck again (antipsychotics did something very strange to it) and also from loss of speach and sheer panic she is starting to regain the ability to speak and communicate. i think this is why I have turned against antipsychotics, the horrible disabling side effects. I thought it was the dementia progressing but now I am not so sure it wans't the meds. Her psychiatrist now seems much more careful what is prescribed.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.